[Editor’s Note: This is from the Empowered Patient “Ten Things Patients Should Know” Series”. Lenore Alexander is a member of the board of advisors for the Physician-Patient Alliance for Health & Safety. Since the tragic death of her daughter Leah, Lenore has been a passionate advocate for continuous electronic monitoring of all patients receiving opioids and, to help avoid adverse events and death while in hospital, encourages all patients and their families to be knowledgeable about medical treatments and care they will be receiving.]
by Lenore Alexander (Executive Director, LeahsLegacy)
- KNOW THE RISK FACTORS: Age > 60, very young age, obesity, snoring or sleep apnea, use of sedating drugs like Valium or Benadryl, pre-existing medical conditions, longer surgeries and smoking. Ask if you have any additional risk factors.
- HAVE AN ADVOCATE: Someone who knows you can help assess your pain level and be sure that you are not over, or under-medicated. Arrange for an advocate to be with you the entire time you are on Opioids.
- COMMUNICATE BEFORE SURGERY: Tell your doctor if you are opioid-naïve, meaning you are not used to taking opioids, or if you are opioid-tolerant, meaning you are using opioids daily or frequently for pain management.
- KNOW WHO IS RESPONSIBLE FOR YOUR PAIN MANAGEMENT: Be sure your advocate has a way to contact the doctor in charge of writing pain medication orders, including the name and contact information of any other provider who may be on-call.
- MONITORING: If you are on a patient controlled anesthesia pump (PCA), or are using epidural pain relief, you should be continuously monitored by a pulse oximeter taped on your finger, and a cannula in your nose to measure adequate ventilation (capnography). Ask for the “safe” range for the numbers on the monitors and write them down. All patients at high risk, patients on PCA, or patients receiving epidural pain relief should ask to be continuously monitored until the IV or epidural is removed.
- PATIENT CONTROLLED ANALGESIA SAFETY (PCA): Others should not press the PCA button without the patient (including children) asking. Be aware that PCA pumps can malfunction and provide too much, or too little, pain medication. Be sure the machine is plugged in and that the numbers change when a dose is given. Never assume that a child needs more medication if they are asleep or have not asked for pain relief. Alert the staff if the patient seems too sleepy or is in too much pain.
- PAIN PATCHES: Overdoses can occur from forgetting that a patch has already been applied and then using another one. Be sure the date, time and location of pain patches are noted in your medical record and in your own patient journal. Patients must be careful not to expose children to pain patches as contact can cause serious side effects.
- SIGNS OF AN OVERDOSE: Patient appears limp or pale, skin is clammy, low heart rate and blood pressure, small pupils, slow breathing, less urine output and extreme sleepiness. Seek help immediately if you notice any of the above symptoms.
- CONSULT WITH A PAIN SPECIALIST: If you have risk factors or a history of problems with managing pain, ask if a pain specialist can be part of your team.
- NARCOTIC SAFETY: Narcotics are high-risk drugs that need to be used with care. Not every narcotic has the same strength or effect. For example, Dilaudid is 5-10 times stronger and Fentanyl is 100 times stronger than Morphine. Report all side effects to your providers, including nausea, vomiting, dizziness, loss of balance, falls, severe constipation, delirium, and altered mental state.